Email updates

Keep up to date with the latest news and content from BMC Endocrine Disorders and BioMed Central.

Open Access Case report

Takotsubo cardiomyopathy and transient thyrotoxicosis during combination therapy with interferon-alpha and ribavirin for chronic hepatitis C

Carmen Sorina Martin1, Luminita Nicoleta Ionescu2, Carmen Gabriela Barbu1, Anca Elena Sirbu1, Ioana Maria Lambrescu3, Ioana Smarandita Lacau4, Doina Ruxandra Dimulescu5 and Simona Vasilica Fica1*

Author Affiliations

1 Endocrinology Department, Carol Davila University of Medicine and Pharmacy, Elias University Hospital, 17 Marasti Blvd, sector 1, 011461 Bucharest, Romania

2 Cardiology Department, Elias University Hospital, 17 Marasti Blvd, sector 1, Bucharest, Romania

3 Endocrinology Department, Elias University Hospital, 17 Marasti Blvd, sector 1, Bucharest, Romania

4 Radiology Department, Hiperdia, 17 Marasti Blvd, sector 1, Bucharest, Romania

5 Cardiology Department, Carol Davila University of Medicine and Pharmacy, Elias University Hospital, 17 Marasti Blvd, sector 1, Bucharest, Romania

For all author emails, please log on.

BMC Endocrine Disorders 2014, 14:10  doi:10.1186/1472-6823-14-10

Published: 3 February 2014

Abstract

Background

Thyroid dysfunction is a common complication of chronic hepatitis C (CHC) and its therapy. Takotsubo cardiomyopathy (TCM) is a multifactorial, stress related cardiomyopathy, rarely reported in association with thyrotoxicosis. Simultaneous occurrence of TCM and thyrotoxicosis due to hepatitis C and its treatment has never been reported.

Case presentation

A 47-year-old woman was admitted for acute chest pain, dyspnea, palpitations and diaphoresis. She had been diagnosed with CHC and had undergone 7 months of IFNα and Ribavirin therapy. At admission electrocardiogram (ECG) showed ST segment elevation, negative T waves and troponin was elevated suggesting ST segment elevation myocardial infarction (STEMI). Echocardiography demonstrated left ventricular apical akinesia and ballooning, with a left ventricular ejection fraction (LVEF) of 35%. Contrast angiography showed normal epicardial coronaries, yet a ventriculogram revealed left ventricular apical ballooning, consistent with TCM. Cardiac MRI showed left ventricle apical ballooning and no late enhancement suggesting the absence of any edema, scar or fibrosis in the left myocardium. She was diagnosed with non-autoimmune destructive thyroiditis: TSH=0.001 mU/L, free T4=2.41 ng/dl, total T3=199 ng/dl and negative thyroid antibodies. The thyroid ultrasonography showed a diffuse small goiter, no nodules and normal vascularization of the parenchyma. Following supportive treatment she experienced a complete recovery after a few weeks and she successfully completed her antiviral treatment, with no thyroid or cardiovascular dysfunction ever since. In patients treated with IFNα for CHC, the prevalence of thyroid dysfunction varies between 2.5–45.3% of cases. TCM is a stress related cardiomyopathy characterized by elevated cardiac enzymes, normal coronary angiography and an acute, transient, left ventricular apical dysfunction that mimics myocardial infarction. Most of the patients survive the initial acute event, typically recover normal ventricular function within one to four weeks and have a favorable outcome, as was the case with our patient. Thyrotoxicosis induced stress cardiomyopathy is rare and has been mostly reported in association with Graves’ disease, thyroid storm, thyrotoxicosis factitia or following radioiodine therapy for toxic multinodular goiter.

Conclusion

Routine thyroid screening should be done in patients receiving IFN-alpha and Ribavirin for CHC and thyrotoxicosis should be considered as a possible and treatable underlying cause of TCM.

Keywords:
Takotsubo cardiomyopathy; Thyrotoxicosis; Chronic hepatitis C; Interferon-alpha; Ribavirin